Each patient is unique and may react differently to a medication. For example, one patient may take a medication and develop a rash while the next patient takes the same medication and does not have any adverse or bad reaction. An allergist can help a patient deal with medication allergic reactions.
What is the difference between a Medication Allergy and a Medication Adverse Reaction?
A Medication Allergy is caused by an interaction between the medication and the immune system of a patient and this results in an Allergic Reaction (see the next question). A medication adverse reaction is any symptom or reaction that occurs due to taking a medication. Only about 5% of all ‘adverse reactions” are due to allergic responses. The rest of these adverse reactions are not related to the allergic immune system.
What is an Allergic Reaction?
An allergic reaction is a combination of allergy symptoms due to the body reacting to an allergen. In simple terms, the allergen (which may be a medication) is recognized by the patient’s immune system as “foreign or bad” and the immune system reacts. The reaction is seen as symptoms which may include rash, itching, hives, swelling, trouble breathing or swallowing, vomiting, diarrhea, or light-headedness. A patient does NOT need to have all of these symptoms for the reaction to be an ‘allergic reaction’. The most severe type of allergic reaction is call anaphylaxis. Anaphylaxis is an allergic reaction which affects many different parts of the body and can be life-threatening.
How can the Allergist help?
An allergist is a doctor with specialized training for the diagnosis and treatment of allergies, asthma and immune problems. An allergist can help to accurately diagnosis whether the patient has a medication allergy or a medication adverse reaction. Having an accurate diagnosis will allow your other physicians to recommend medications which will be safe for in the future.